Four years ago, I found out that taking birth control pills could almost take my life! Shortly after returning from my honeymoon in December 2007, I felt severe abdominal pain. My former primary doctor changed the brand of my birth control pills, prescribed ibuprofen for pain, and eventually sent me for a pelvic ultrasound that showed large fibroids, for which I needed major abdominal surgery. The operation to remove the fibroids was more complex than anticipated, so lasted several hours. Five days after my surgery, I was released to begin my six-week post-op recovery. I was progressing as expected for the first two weeks, and was even able to walk a few blocks twice a day.
I woke up suddenly in severe pain 14 days after the surgery, feeling as if I had shards of glass in my lungs whenever I took a deep breath. Foolishly, I assumed it would pass, but by evening my lung pain was unbearable and I was gasping for air. My husband took me to the ER where I was first treated for indigestion. Thankfully, the ER doctor ultimately sent me for a CT scan 5 hours later, and we learned that my lungs were loaded with pulmonary emboli (blood clots). I was scared to death.
At that time, I didn’t know much about pulmonary embolism (PE) and deep vein thrombosis (DVT), but knew enough to realize that my condition could be fatal. I was given blood thinner injections immediately, admitted to the cardiac ICU and taken for an echocardiogram to see whether any blood clots traveled to or damaged my heart. Other scans showed a massive DVT in three major veins of my right leg. The hospital hematologist tested me for genetic blood clotting disorders that were negative, despite a history of blood clots in my family, most notably my father’s history of a DVT.
I was taking the right dose of Coumadin (my INR was at between 2.0 and 3.0) by the end of the week and released with instructions to continue blood thinner injections twice a day for 5 days, after which I could switch to blood thinner pills only.
Pulmonary function tests later showed I had diminished lung capacity (unable to breathe at normal level) as well as scar tissue that caused discomfort for some time. My DVT caused permanent damage in my leg veins. Their valves no longer open and close properly, which causes me a lot of leg pain, swelling and tenderness. I have to wear compression stockings for the rest of my life to help alleviate these symptoms. This complication of DVT is called Post-Thrombotic Syndrome (PTS). It has symptoms nearly identical to those of a new clot, so it’s difficult for me to assess if any leg pain I feel is caused by the PTS or if there is a new blood clot. Hence, I’ve been in and out of the ER multiple times over the last few years.
Despite all of this, I consider myself one of the lucky ones! I thank God every day for healing me and for providing me with an amazing pair of new doctors. Through my journey these last three years I’ve encountered numerous women in similar situations, and I’m saddened when I hear about those who did not survive.
Some doctors, including my former primary doctor, overlook any discussion of the serious risks associated with birth control pills with their patients. They may not consistently ask about individual family history of blood clots or clotting disorders, and stay resistant to change their usual approach. Despite my father’s DVT and other heart-related history in the family, my primary doctor didn’t raise any concerns about putting me on the pill, even though I was well into my 30s.
More women need to be aware that taking birth control pills can pose a risk for blood clots that may also be triggered by surgery or blood clotting disorders. Women with a blood clotting disorder carry a risk to develop a blood clot that is heightened when they are taking estrogen-containing birth control pills. Later and more specific genetic testing done by my new hematologist has since confirmed that my father and I have inherited clotting disorders. I have elevated Factor VIII (three times the normal) and I have heterozygous PAI- 1 Gene (Plasminogen Activator Inhibitor). My father has elevated Factor VIII with lab results similar to mine.
I believe that by sharing my story, others can learn from my situation and not end up like me. My husband and I have learned so much throughout this ordeal. We now know that as patients we have to educate ourselves by researching our own conditions. It’s my hope that everyone who reads my story will share it with family and friends in an effort to raise awareness about the signs symptoms of DVT and PE; the risks in taking birth control pills and the importance of knowing your family history of blood clots or clotting disorders and how it might affect your health.
In January 2011, my uterus showed more fibroids. I spent 2 ½ years trying to determine my pregnancy risk related to my blood clotting disorder and PEs, and another 4 ½ months trying to become pregnant. I worked with my hematologist and two experts in maternal fetal medicine, and took low molecular weight heparin injections twice a day.
After this, I was sent to a reproductive endocrinologist, who found a blockage in one of my fallopian tubes that would need to be cleared, as well as scar tissue in my uterus from my previous surgery. Any surgery is risky, because I have a strong tendency to clot, but it was necessary for my husband and me to consider IVF (in vitro or test tube fertilization), which was my only way to become pregnant. My abdominal pain increased dramatically while I was weighing my risks. In August, I found out that the fibroids were growing in number, so that meant an official end of the road for babies for me and my husband, because I needed to have my uterus removed, even though surgery poses a big risk. My hematologist placed an IVC (inferior vena cava) filter to block any clots from reaching my lungs before a planned abdominal hysterectomy. My estimated recovery period is 8 weeks that includes daily injections of low molecular weight heparin that were started 12 hours after surgery.
I am now relieved to say that 6 weeks have gone by and my surgery was a success. I was an in-patient at Georgetown Hospital for 6 days post-op. Other than PTS pain, I’ve been doing great this time. I will have the IVC filter removed soon and then stop low molecular weight heparin injections 4 weeks after the filter is removed.
Take Home Messages
- Tell your doctors and other healthcare professionals about any family history of blood clots, particularly any in your birth family.
- Ask about risk associated with birth control pills, if you are taking them or considering using them.
- Seek emergency treatment for shortness of breath or chest pain.
- Wear compression hose daily after a DVT to prevent complications such as PTS.
- Surgery, especially abdominal and pelvic, pose risk for clots.
- Make sure your family and friends know the sign and symptoms (S/S) of DVT and PE and to seek medical care right away if they notice the following S/S:
Deep Vein Thrombosis: Signs and Symptoms
Deep Vein Thrombosis (DVT) occurs when a blood clot forms in one of the deep veins of your body, usually in your legs.
- Swelling, usually in one leg
- Leg pain or tenderness
- Reddish or bluish skin discoloration
- Leg warm to touch
These symptoms of a blood clot may feel similar to a pulled muscle or a “Charlie horse,” but may differ in that the leg may be swollen, slightly discolored, and warm. Contact your doctor if you have these symptoms, because you may need treatment right away.
Pulmonary Embolism: Signs and Symptoms
Clots can break off from a DVT and travel to the lung, causing a pulmonary embolism (PE), which can be fatal
- Sudden shortness of breath
- Chest pain-sharp, stabbing; may get worse with deep breath
- Rapid heart rate
- Unexplained cough, sometimes with bloody mucus
Call an ambulance or 911 immediately for treatment in the ER
350,000—600,000 people in the United States develop blood clots every year. About 100,000 people in the U.S. die each year from blood clots, which means that about 1 of 3 may die.
Reference: The Surgeon General’s Call to Action to Prevent Deep Vein Thrombosis and Pulmonary Embolism, US Dept of Health and Human Services, 2008.